Blizzard, Benton
- When
- March 9, 10:15 AM CST to 2:00 PM CST
- Where
- Benton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
Intensifying low pressure moving into the Ohio Valley produced very strong winds sustained at 30 mph with gusts to over 45 mph. These strong winds combined with light to moderate snow to produce ground blizzard conditions in many open areas in Northeast Iowa along and north of Highway 30.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Intensifying low pressure moving into the Ohio Valley produced very strong winds sustained at 30 mph with gusts to over 45 mph. These strong winds combined with light to moderate snow to produce ground blizzard conditions in many open areas in Northeast Iowa along and north of Highway 30. The highest peak wind gust recorded was 68 mph in Winthrop in Buchanan County. Other peak wind gusts included 58 mph in Cedar Rapids in Linn County, 55 mph in Monticello in Jones County, 53 mph in Jessup in Buchanan County, and 51 mph at Independence in Buchanan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 9, 1:14 AM CST, 9 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 114 AM CST SAT MAR 9 2002 VIGOURUS SPRING STORM MOVING THROUGH THIS MORNING PRODUCING SEVERE WEATHER THIS MORNING...THEN WINDY CONDITIONS TODAY WITH BRIEF SHOT OF WINTERY PRECIP THROWN IN. WITH ON-GOING SEVERE WEATHER AND POTENTIAL FOR IFPS PACKAGE PROBLEMS LEFT OVER FROM DAYSHIFT...WILL KEEP DISCUSSION BRIEF AND THUS HAVE ISSUED EARLY. ENTIRE CWFA IN WARM SECTOR WITH DEEP SURFACE LOW OVER CENTRAL IA AT 06Z. FEW STRONG TSRA EARLIER IN WARM SECTOR...BUT MAIN CONCERN IS HIGH WINDS WITH IMPRESSIVE LINE OF SEVERE STORMS WITH HIGH WINDS BOWING FROM LOW TO CENTRAL MO ANTICIPATED TO RACE INTO W CENTRAL AND NW IL ZONES BY FORECAST ISSUANCE. SEVERE POTENTIAL WILL EXIST AHEAD OF THIS LINE AND WILL WAIT UNTIL LAST MINUTE FOR WORDING AND BREAKUP OF EASTERN ZONES. FAST CHANGE OVER TO SNOW BEHIND TSRA WILL TRANSLATE EASTWARD WITH FRONT AND COULD SEE SOME 1 INCH ACCUMULATIONS IN MORNING... ESPECIALLY ACROSS NORTH WHERE WRAP AROUND WILL CONTINUE THROUGH 18Z. 00Z MODELS LOOK TOO FAST AND TOO WEAK WITH SURFACE LOW...BUT ALL IN GENERAL AGREEMENT WITH LOW SHIFTING TO CENTRAL WI BY 12Z WITH COLD FRONT THROUGH W CENTRAL IL. THIS MOVEMENT BACKED UP BY MSAS 3 HR PRESSURE FALL TRENDS. CURRENT WIND ADVISORY FOR ENTIRE CWFA LOOKS GOOD WITH MOS GUIDANCE INDICATING 30 TO 40 KT WINDS FOR CID AT 18Z WITH TIGHT PRESS GRADIENT AND STRONG CAA OVER ENTIRE AREA. ARCTIC AIRMASS PULLED IN BEHIND LOW WILL WARRANT MORNING HIGH TEMPERATURE WORDING WITH FALLING TEMPS THROUGH DAY. AFTER TODAY...SLIGHTLY NEGATIVE UPPER TROUGH MOVES TO GREAT LAKES TONIGHT...FOLLOWED BY ZONAL TO SLIGHTLY RIDGING FLOW ALOFT THROUGH EARLY. NEXT SHORTWAVE AND NEXT COLD FRONT TO BRING SNOW CHANCES MONDAY AFTERNOON. DO NOT ANTICIPATE MUCH CHANGE IN REMAINDER OF EXTENDED WITH NEXT PRECIP CHANCES THURSDAY AND FRIDAY. .DVN...WIND ADVISORY SATURDAY. IA...IAZ040>42-051>054-063>068-076>078-087>089-098-099. IL...ILZ001-002-007-009-015>018-024>026-034-035. MO...MOZ009-010. DLS
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 AM CST SAT MAR 9 2002 ...SEVERE THUNDERSTORM WATCHES ARE NO LONGER IN EFFECT... SEVERE THUNDERSTORM WATCH NUMBER 14 THAT COVERED MOST OF EAST CENTRAL AND SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL AND NORTHWEST ILLINOIS EXPIRED AT 4 AM. SEVERE THUNDERSTORM WATCH NUMBER 17 THAT WAS IN EFFECT UNTIL 8 AM HAS BEEN CANCELLED FOR STEPHENSON...BUREAU AND PUTNAM COUNTIES IN NORTHWEST ILLINOIS. THE LINE OF STRONG THUNDERSTORMS HAS MOVED TO THE EAST OF THE AREA... ENDING THE SEVERE WEATHER THREAT.
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101100- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 514 AM CST SAT MAR 9 2002 ...VERY WINDY AND MUCH COLDER WEATHER TODAY... A DEEP LOW PRESSURE SYSTEM MOVING INTO THE GREAT LAKES WILL BRING A RETURN OF WINTRY WEATHER TO THE OUTLOOK AREA. WINDS WILL BECOME NORTHWEST AS A COLD FRONT PUSHES EAST OF THE AREA EARLY THIS MORNING. BY MID MORNING...NORTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH. THE TIGHT PRESSURE GRADIENT AROUND THE DEPARTING LOW WILL ALSO PRODUCE WIND GUSTS AS HIGH AS 45 MPH EARLY THIS AFTERNOON. AS ARCTIC AIR MOVES INTO THE REGION BEHIND THE COLD FRONT...SOME MOISTURE WRAPPING AROUND THE DEPARTING SYSTEM WILL PRODUCE SOME SNOW. ACCUMULATIONS UP TO 1 INCH WILL BE POSSIBLE...MAINLY NORTH OF HIGHWAY 30. TEMPERATURES WILL FALL THROUGH THE MORNING...AND THEN BECOME NEARLY STEADY IN THE 20S TO NEAR 30 ACROSS THE REGION IN THE AFTERNOON. THIS WILL REDUCE THE WIND CHILL INDEX INTO THE SINGLE DIGITS. WINDS WILL GRADUALLY DIMINISH TONIGHT AS A RIDGE OF HIGH PRESSURE MOVES INTO THE CENTRAL PLAINS. SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR SUNDAY. DLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 AM CST SAT MAR 09 2002
THIS A PRELIMINARY REPORT OF THE STORM DAMAGE THAT OCCURRED
EARLY SATURDAY MORNING. IF ADDITIONAL REPORTS ARE RECEIVED
TODAY...THEN AN UPDATED STORM REPORT WILL BE SENT.
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM VICTOR IA 60 MPH TSTM GUST
03/09/02 IOWA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0130 AM KEOSAUQUA IA 60 MPH TSTM GUST
03/09/02 VAN BUREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0145 AM 11 SE MEMPHIS MO WIND DAMAGE
03/09/02 SCOTLAND REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
MACHINE SHED
DAMAGED
0145 AM WYACONDA MO WIND DAMAGE
03/09/02 CLARK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN.
0145 AM 5 E WAYLAND MO WIND DAMAGE
03/09/02 CLARK TOP OF GRAIN BIN BLOWN
OFF. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0220 AM FT MADISON IA WIND DAMAGE
03/09/02 LEE LIMBS AND POWER LINES
DOWN COUNTY WIDE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0230 AM WEST BURLINGTON IA WIND DAMAGE
03/09/02 DES MOINES REPORTED BY COOPERATIVE
OBSERVER.
TREES LIMBS
AND POWER LINES DOWN
0230 AM BURLINGTON IA 60 MPH TSTM GUST
03/09/02 DES MOINES REPORTED BY STORM
SPOTTER.
0233 AM DALLAS CITY IL 80 MPH TSTM GUST
03/09/02 HANCOCK REPORTED BY FIRE AND
RESCUE.
0233 AM NAUVOO IL 80 MPH TSTM GUST
03/09/02 HANCOCK
0255 AM OXFORD JCT IA 65 MPH TSTM GUST
03/09/02 JONES REPORTED BY STORM
SPOTTER.
WINDOWS BLOWN
OUT OF HOME
6 TO 8
INCH DIAMETER LIMBS DOWN
0300 AM DAVENPORT IA WIND DAMAGE
03/09/02 SCOTT REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
MOBILE HOMES
DAMAGED IN NW DAVENPORT
0310 AM COAL VLY IL WIND DAMAGE
03/09/02 ROCK ISLAND *** 1 INJ ***
REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
WOMEN
INJURED BY OBJECT
BLOWN
THROUGH WINDOW.
0315 AM 4 NW ALEXIS IL WIND DAMAGE
03/09/02 MERCER REPORTED BY EMERGENCY
MANAGEMENT.
POWER
LINES DOWNThe national radar mosaic for the moment the first event began.
5 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285615, 5285616, 5285617, 5285618, 5285619.